Meds, Meds and More Meds

There are a lot of medications involved in the treatment of Bipolar.  It takes a few rounds to find the right combination in the first place.  And then that only lasts so long until your body becomes immune to it and you have to start over trying new combinations.

Each round of new meds I experience what I call the “body slams”.  I call it this because the medications hit the body so hard I am unable to function for the first three weeks.  Typical body slams include all day nausea, body tremors, overall fatigue and looking/feeling/sounding sedated.

My Psychiatrist changed my menu of medications completely around on me two weeks ago so I am in full body slam effect.  Currently my concoction consists of:

Lithium (a bipolar must)

Sertraline (depression)

Clonazepam (anxiety)

Topiramate (mood control)

Propranolol (tremors)

Indomethacin (headaches)

Quetiapine (bipolar)

Pantoprazole Magnesium (coats the stomach)

I take medications at four intervals throughout the day.  Routine is extremely important. So important that my bloodwork is checked monthly to ensure that I am taking my meds properly. The only cool part of all this is that I have a fast track pass to bypass the lineups at the blood lab clinic.  It’s not Canada’s Wonderland but still feels good!

The result of these medications has mixed reactions.  Zombie-like state is typically used to describe it.  My mood is stable, but my zest for life seems to have disappeared.  I describe it as feeling completely numb.

There are also a lot of common side effects to these medications:  dizziness, nausea, drowsiness, and of course the number one – weight gain.  I have been battling weight gain for seven years now.  I have pretty much come to terms with the fact that I will not get my old body back.

My doctor keeps telling me it’s better to be overweight and happy or skinny and suicidal.  He’s 100% right.  Let’s get through today alive and everything else is trivial.

 

Leave a Reply

Your email address will not be published. Required fields are marked *